MAUDE Adverse Event Report: SYNTHES BRANDYWINE TI MATRIX TOP LOADING POLYAXIAL HEAD; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD

SYNTHES BRANDYWINE TI MATRIX TOP LOADING POLYAXIAL HEAD; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD
Catalog Number 04.632.001
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/05/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional device product codes: mnh, mni, kwq, kwp.Device broke intra-operatively and was not fully implanted or explanted.A review of the device history records has been requested and is currently pending completion.The device has been received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a posterior lumbar interbody fusion (plif) procedure on (b)(6) 2017 at l5-s1 levels, while placing a titanium matrix top loading polyaxial head onto the shaft of an unknown polyaxial screw, a small portion of the head broke off of the implant.There was a five (5) minute delay in surgery reported while the fragment was retrieved.The surgery was successfully completed and no adverse events were reported against the patient.Patient status reported as fine.Concomitant devices reported: matrix polyaxial head placement tool (part #: 03.632.037, lot #: unknown, qty.1), polyaxial screw (part #: unknown, lot #: unknown, qty.1).This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
A device history record (dhr) review was performed on part #: 04.632.001 / lot #: h304577: release to warehouse date:15-feb-2017, expiration date: na , manufactured by: brandywine: no non conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.A product development investigation was performed on the returned subject device.One ti matrix top loading polyaxial head (part# 04.632.001 lot# h304577) was received at customer quality (cq) for evaluation with complaint category broken intraoperatively.A visual inspection, device history review, and drawing review were performed as part of this investigation.This complaint is confirmed, as one of the flanges of the collet in the polyaxial head was broken off at the flange-collet interface and not returned.The overall condition of the device is good, showing minimal signs of wear.Replication of the complaint condition is not applicable as the device was received broken.Although a definitive root cause could not be determined, however, not reaming fully prior to insertion of the polyaxial head, excessive assembly force, or misuse of the placement instruments may have contributed to the complaint condition.The polyaxial head is used in the matrix spine system in conjunction with pedicle screws to allow for screw and rod introduction without major tissue disruption.The click-on polyaxial head is designed for rod reduction and to decrease intraoperative planning by being interchangeable without removing the pedicle screw from the pedicle.Relevant drawings for the device were reviewed, and no drawing issues or discrepancies were noted.The design is adequate for its intended use and did not contribute to this complaint condition.The bone screw/collet interface was designed with an interference fit to prevent sudden loosening when the screw is over tightened to the bone, a condition discovered prior to commercialization.The collet is manufactured from standard implant grade material and is adequate for its use.After implantation of the matrix cannulated screw, a reamer is placed over the screw to remove all interfering bone and to ensure enough space exists to allow free mobility of the polyaxial head (j9698-d).If all the bone was not removed in this process, it may have caught on the flange of the collet and caused it to break during insertion.Excessive assembly force or misuse of placement instruments may have also resulted in the collet breaking; however, based on the given information, a definitive root cause is unable to be determined at this time.It is not likely that the design of the instrument contributed to this complaint.No new, unique or different patient harms were identified as a result of this evaluation.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
TI MATRIX TOP LOADING POLYAXIAL HEAD
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD
Manufacturer (Section D)
SYNTHES BRANDYWINE
1303 goshen parkway
west chester PA 19380
MDR Report Key6526974
Report Number2530088-2017-10098
Device Sequence Number11063091
Product Code NKB
UDI-Device Identifier10705034744971
UDI-Public(01)10705034744971(10)H304577
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K100952
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number04.632.001
Device Lot NumberH304577
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/07/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/05/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/27/2017
Supplement Report FDA Received Date05/24/2017
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
POLYAXIAL SCREW (PART & LOT UNKNOWN, QTY 1)
Patient Age46 YR